ESSENTIALS OF DIAGNOSIS
Most cases of antibiotic-associated diarrhea are not attributable to C difficile and are usually mild and self-limited.
Symptoms of antibiotic-associated colitis vary from mild to fulminant; almost all colitis is attributable to C difficile.
Diagnosis in most cases established by stool assay.
Antibiotic-associated diarrhea is a common clinical occurrence. Characteristically, the diarrhea occurs during the period of antibiotic exposure, is dose related, and resolves spontaneously after discontinuation of the antibiotic. In most cases, this diarrhea is mild, self-limited, and does not require any specific laboratory evaluation or treatment. Stool examination usually reveals no fecal leukocytes, and stool cultures reveal no pathogens. Although C difficile is identified in the stool of 15–25% of cases of antibiotic-associated diarrhea, it is also identified in 5–10% of patients treated with antibiotics who do not have diarrhea. Most cases of antibiotic-associated diarrhea are due to changes in colonic bacterial fermentation of carbohydrates and are not due to C difficile.
Antibiotic-associated colitis is a significant clinical problem almost always caused by C difficile infection that colonizes the colon and releases two toxins: TcdA and TcdB. This anaerobic bacterium is acquired by fecal-oral transmission of spores that colonize the colon of 3% of healthy adults and 8% of hospitalized patients. C difficile colitis is the major cause of diarrhea in patients hospitalized for more than 3 days, affecting up to 15 of every 1000 patients and increasing mean hospital stay costs as much as $30,000. In the United States, there are an estimated 453,000 cases per year with 29,000 associated deaths. Found throughout hospitals in patient rooms and bathrooms, C difficile is readily transmitted from patient to patient by hospital personnel. Fastidious hand washing and use of disposable gloves are helpful in minimizing transmission and reducing infections in hospitalized patients. In hospitalized patients, C difficile colitis occurs in approximately 20% of those who are colonized at admission and 3.5% of those not colonized. In both hospital-associated and community infections, most episodes of colitis occur in people who have received antibiotics that disrupt the normal bowel flora and thus allow spores to germinate and bacterium to flourish. Although almost all antibiotics have been implicated, colitis most commonly develops after use of ampicillin, clindamycin, third-generation cephalosporins, and fluoroquinolones. Symptoms usually begin during or shortly after antibiotic therapy but may be delayed for up to 8 weeks. All patients with acute diarrhea should be asked about recent antibiotic exposure. Patients who are elderly; debilitated; immunocompromised; receiving multiple antibiotics or prolonged (more than 10 days) antibiotic therapy; receiving enteral tube feedings, proton pump inhibitors, or chemotherapy; or who have inflammatory bowel disease have a higher risk of acquiring C difficile and developing C difficile–associated diarrhea.
Pathogenic strains of C difficile produce two toxins: toxin TcdA is an enterotoxin and toxin TcdB is a cytotoxin. A more virulent strain of C difficile (NAP1) that contains an 18-base pair ...